What’s Going On?

What’s Going On?

john connor
Something is!

I had to be carted off to the hospital in an ambulance on Thursday of last week. It was either an infection my home-visiting doctor couldn’t spot or the dreaded relapse. She couldn’t diagnose any illness. At the hospital, they used the words “atypical infection.” One of us, undoubtedly me, wondered if I’d entered into the mystery disease territory of the TV show “House.”

I couldn’t move.

I had a flexible cystoscopy the day before. A urologist inserted a camera up my penis and had a good look ’round my bladder! It’s disquieting to look inside yourself on an overhead monitor, but I had nothing else to do, and it was the only thing on the TV. I got a clean bill of health, plus bonus points for very effective self-catheterization. After five years, I am something of an old hand.

In the hospital, the normal battery of tests was run: ECG, blood, urine, and endless pulse measures just when you’ve gone to sleep. It’s a good thing they test the heart so assiduously because the shock from being constantly woken is enough to really give you a heart attack!

I received a short, sharp dose of the intravenous antibiotic gentamicin. By the morning, I’d recovered somewhat and was sent home. The on-duty urologist told me there was no indication of a urinary tract infection (UTI). I should return to a prophylactic dose of 250 mg a night of cefalexin. I had slipped into taking a full dose constantly since the end of last November. When I stopped, I fell apart!

I dutifully obeyed.

I got into my house and collapsed on the couch — where I stayed for 36 hours. Finally, I summoned the energy to climb the stairs and make it to bed. It wasn’t easy — my wife had to lift my left foot up over the last few steps! I made it to the bedroom and honestly wondered if I’d ever make it out again.

It was now Sunday and I had oodles of work to do. I couldn’t concentrate — it was hopeless. So, despite the doctor’s orders, I decided to follow my intuition and go back to a full 500 mg of cefalexin every eight hours. I started just before trying to get into bed. I couldn’t get up. On my own, there was no chance of getting into bed from the chair (OK, OK, it’s a commode) next to the bed. It took my wife and 36-year-old son’s help to somehow manage it. I was now lying down, unable to move.

Still, I discovered that with Siri, I could phone my wife hands-free. I knew it was possible, I’d just never tried it. I had to phone her to help me urinate. It was a Laurel and Hardy routine of her holding me so I could sit up while holding the bucket at the same time, as I somehow managed to self-catheterize.

With all my recent thrashing and shouting in pain (trigeminal neuralgia), she’s taken to sleeping in the bedroom of our at-present university-domiciled son. It had been a hellish night. I presumed it was a mega-relapse, in which case I wouldn’t have been physically or mentally able to write this!

Morning came, and I could now move my legs a bit. I was also dripping with sweat. The sort of clammy sweat that soaks your body when a fever breaks. I sat up on my own. This was a novelty. I had my second full dose of antibiotics. It’s now the evening and my wife, after having constantly been woken last night, is fast asleep in our bedroom. Don’t want to wake her, so I’ve written this while listening to soul music on my headphones.

Marvin Gaye’s “What’s Going On.”

***

Note: Multiple Sclerosis News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Multiple Sclerosis News Today or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to multiple sclerosis.

14 comments

  1. Vicki Campbell says:

    Trigeminal Neuralgia: “Thrashing and shouting in pain” is something I totally understand. I would need to add crying, sobbing, and screaming.

    • Kristin Hardy says:

      Vicki and John, my sister (also with MS) has dealt with TGN for about 15 years. She has done a lot of work (a lot!) with self hypnosis when the drugs stopped working and also got the gamma knife procedure. She says that it is now at the lowest ebb since onset (hers is continuous). Just possibilities to consider for you both.

  2. Denice Hodgson says:

    Mr.Conner, I think your articles are so informative and humorous. I had given up reading anything that related to MS in 2004, because I became more depressed about my diagnosis. You have inspired me to do more reading and understand what is happening with my body. I love that you wrote about the commode next to your bed. Last year I took a tumble off my bedside secret and broke my nose. I even “lied” in the hospital and said I fell off my bed. Between the puddles of spilt urine and blood I thought I could never be truthful about the incident, even to my close family. Thank you for giving me courage. BIG HUGS!

    • Denice in the 18 years since being diagnosed I have discovered that MS’ers are some of the warmest and honest and funny people alive. Reading some of the stories here and on other sites have given me smiles to know others are going thru what I am and helped me thru with just their words.

  3. GINA FORRESTER says:

    I have been diagnosed for 21 years and tend to compartmentalize it until it rears it’s ugly head. Your insights have been helpful in making me realize I can still find the humor in the situation if I look hard enough. Better to laugh than cry, right? Thank you for sharing the insanity that is often your life and other MS patients lives. 🙂

  4. Ankit says:

    John O Conner, its not your name but it was the first thing i was reminded when I started reading your column. John O Conner was a character of movie Terminator. Being a doctor and an ex-armyman, I am repeatedly reminded of a quote that I would like to say to all Warriors against MS – ‘A soldier never quits till he is dead.’

  5. Well, it sounds familiar! Ten years ago I lost my privacy thanks to some sudden high fever with rigor. They thought it was UTI but it was pneumonia. They did not detect it with the Xray. They thought it was something else that needed a speedy operation. When I returned after the operation, they found out I had pneumonia and pleurisy…

  6. Souheil says:

    Dear sir,
    Been diag since 10 years and the same things you faced are happening to me now your articles are a big help and your are inspiring all of us
    Many thanks

  7. Margaret says:

    I’ve lived with this since 1975 and my guess is you probably cleared the stomach and intestines before the scope. if that was the case perhaps you may simply need to get some protein and minerals back into you. Try to build up potassium without throwing your carb levels too far out of balance and If you can tolerate it try some liver, beef with fat trimmed away, eggs ,a baked potato. Banana smoothie. i don’t recommend eating like this all the time, but it’s worth . Hope you bounce back quickly.

    a try.

  8. Laura says:

    Have you heard of gentamicin poisoning? Gentamicin can cause weak muscles in some people. I am surprised that they would prescribe it to one with MS.
    I had mastoiditis on the right side of my scull and had to take gentamicin through a PIC line for 7 weeks and have never gained my muscle strength back. They claim that there is a test to determine if one is susceptible, to which I passed, yet I have suffered with weakness the last 11 years since taking gentamicin.

  9. Berni says:

    Maybe IVIG would help? All those antibiotics destroy the good bacteria. Your immune system might need a temporary boost of others good healthy cells to have something to fight with again. It seemed to help me but all the copays of different doctors and problems started depleting my bank account. So I only took it one year.

Leave a Comment

Your email address will not be published. Required fields are marked *

Pin It on Pinterest

Share This